Hail, Madison
- When
- August 17, 3:10 PM CST
- Where
- Madison County, Alton
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.900, -90.170
A thunderstorm complex moved slowly across northern Missouri and west central Illinois dumping between 2 and 4 inches of rain. Also, some isolated severe reports were received.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
A thunderstorm complex moved slowly across northern Missouri and west central Illinois dumping between 2 and 4 inches of rain. Also, some isolated severe reports were received.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Aug 17, 2:13 PM CST, 57 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
313 PM CDT MON AUG 17 2009
.DISCUSSION...
/312 PM CDT MON AUG 17 2009/
MAIN CONCERN CONTINUES TO BE POTENTIAL FOR LOCALLY HEAVY RAINFALL
OVER THE NEXT FEW DAYS. MODELS ARE IN GENERAL AGREEMENT THE NEXT
FEW DAYS THAT FRONT STILL OVER CNTRL IA/NWRN MO WILL MOVE SEWD AND
STALL OVER THE AREA TOMORROW BEFORE MOVING BACK NWD TOMORROW
NIGHT/WEDNESDAY FOLLOWED BY A COLD FRONT ON THURSDAY. USED THE
COMBINATION OF THE NAM/GFS AS A GUIDE, DISCOUNTING ANY CONTAMINATION
FROM CONVECTIVE FEEDBACK SEEN IN THE GFS.
EXPECT THE AREA OF SHRA/TSRA TO CONTINUE TO MOVE EWD ACROSS THE CWA
LATE THIS AFTERNOON INTO EARLY EVENING. HAVE GONE WITH LIKELY POPS
OVER THE SRN AND ERN COUNTIES THROUGH 03Z TO ACCOUNT FOR THIS AND
THEN WENT WITH JUST CHANCE POPS FOR LATE EVENING/OVERNIGHT. NOT
SEEING MUCH LOW LEVEL CONVERGENCE OR OTHER FOCUSING MECHANISMS AT
THIS POINT THAT WOULD CAUSE MORE THAT SCT REDEVELOPMENT. WILL
CANCEL GOING FLASH FLOOD WATCH OVER NERN MO/W CNTRL IL AS
SHRA/TSRA IS RAPIDLY DIMINISHING IN INTENSITY AND AREAL COVERAGE.
FARTHER SOUTH...LOCALLY HEAVY RAINFALL MAY LAST INTO THE EVENING
AS SHRA/TSRA EXTENDS BACK INTO BACK INTO SRN KS AND PWATS REMAIN
AROUND 2 INCHES. 3 HOUR FFG VALUES ARE IN EXCESS OF 3 INCHES...SO
WILL HOLD OFF ON ANY FLASH FLOOD WATCH IN FAVOR OF CONTINUING TO
MENTION THE POTENTIAL FOR LOCALLY HEAVY RAINFALL IN HWO. ISOLD
SVR STORMS WITH LOCALLY DAMAGING WINDS ARE ALSO POSSIBLE THIS
EVENING GIVEN CURRENT MLCAPES AROUND 2500 J/KG AND EFFECT SHEAR
AROUND 25 KTS.
HAVE GONE WITH LIKELY POPS TOMORROW OVER THE SRN 2/3RDS OF THE CWA
AS THE FRONT MOVES SEWD INTO UNSTABLE AIRMASS WITH SOME WEAK ASCENT
PROVIDED BY SHORTWAVE TROUGH MOVING ACROSS THE REGION. ALSO HAVE
LIKELY POPS GOING OVER CNTRL/NERN MO ON TUESDAY NIGHT WHERE BOTH THE
GFS/NAM ARE SHOWING DECENT 925-850MB SETTING UP 06-12Z. THEN JUST
CHANCE POPS IN THE VERY UNSTABLE/WEAKLY CAPPED WARM SECTOR ON
WEDNESDAY BEFORE GOING LIKELIES ON WEDNESDAY NIGHT/THURSDAY AS THERE
WILL BE DECENT LARGE SCALE ASCENT PROVIDED BY DEEPENING TROUGH OVER
THE UPPER MIDWEST AND LOW LEVEL CONVERGENCE ALONG COLD FRONT PASSING
THROUGH THE AREA. AGAIN...WARM CLOUD DEPTHS AND HIGH PWATS CONTINUE
TO FAVOR LOCALLY HEAVY RAINFALL SO WILL NEED TO WATCH WHERE TSRA
WILL BE FOCUSED IN FUTURE FORECASTS.
MOS TEMPS ARE IN DECENT AGREEMENT AND LOOK REASONABLE.
THE PROBLEM IN THE EXTENDED PART OF THE FORECAST (THURSDAY NIGHT-
NEXT MONDAY) CONTINUES TO BE JUST HOW FAST THE UPPER TROUGH/CLOSED
LOW OVER THE NORTHERN PLAINS AT MIDWEEK MOVES EWD. THE GFS MOVES
IT RELATIVELY QUICKLY ACROSS THE GREAT LAKES INTO THE NERN CONUS
OVER THE WEEKEND WHILE THE ECMWF HAS BEEN CONSISTENT IN LINGERING IT
OVER THE OHIO VALLEY. THERE IS A DECENT SPREAD IN SOLUTIONS IN THE
INDIVIDUAL MEMBERS OF THE GFS ENSEMBLE BEHIND THE OPERATIONAL
RUN...WHICH FAVORS THE SLOWER SOLUTION. THE CANADIAN GEM FALLS IN
BETWEEN THE GFS/ECMWF AGAIN TODAY AND SEEMS LIKE A GOOD COMPROMISE.
WITH THIS SAID...WILL GO WITH THE IDEA THAT THE ACCOMPANYING COLD
FRONT WILL MOVE EAST OF THE CWA BY EARLY FRIDAY MORNING...SO WILL
KEEP SOME CHANCE POPS IN THE ERN/SRN COUNTIES THURSDAY NIGHT...BUT
THEN GO DRY OVER THE WEEKEND INTO EARLY NEXT WEEK. IF THE ECMWF IS
CORRECT THERE COULD BE SOME DIRUNAL CLOUDS/SCT SHRA OVER THE ERN
HALF OF THE CWA OVER THE WEEKEND...SO WILL NEED TO WATCH THE NEXT
SEVERAL DAYS TO SEE IF THIS SLOWER SOLUTION IS INDEED CORRECT. THE
ECMWF IS ALSO SHOWING A FAIRLY STRONG SHORTWAVE MOVING EWD ACROSS
THE UPPER MIDWEST NEXT MONDAY WHICH PRODUCES SOME QPF OVER THE NRN
PART OF THE CWA...BUT WILL DISREGARD THIS FOR NOW AS THERE IS NO
AGREEMENT WITH THE OTHER MODELS. WENT CLOSER TO THE GEFS MEAN MOS
BASED ON THE GFS BEING TOO FAST.
BRITT
&&
.AVIATION...
/1209 PM CDT MON AUG 17 2009/
FOR THE 18Z TAFS...COLD FRONT STILL ACROSS SWRN IA/NWRN MO AND
WILL SLOWLY MOVE EWD. EXPECT LINE OF TSRA ACROSS WRN MO TO MOVE
EWD THIS AFTERNOON INTO THE EVE HOURS. A LOT OF UNCERTAINTY
REMAINS POSSIBILITY OF TSRA OVERNIGHT. GIVEN LATEST TRENDS...AM
NOT ABLE TO IMPROVE ON PREV TAF. MODELS INDICATE AN MCS DEVELOPING
OVERNIGHT AND PROPAGATING EWD ALONG THE COLD FRONT. WHILE THIS IS
POSSIBLE...EXACT TIMING IS TOO UNCERTAIN TO MENTION IN TAF ATTM.
EXPECT SURFACE HIGH TO BUILD INTO REGION TUES LATE MORNING INTO
AFTERNOON HOURS...WHICH WILL BRING NWLY WINDS AND MOSTLY CLEAR
SKIES.
TILLY
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH UNTIL 4 PM CDT THIS AFTERNOON FOR KNOX-LEWIS-
MARION-MONROE-PIKE-RALLS-SHELBY.
IL...FLASH FLOOD WATCH UNTIL 4 PM CDT THIS AFTERNOON FOR ADAMS IL-
BROWN IL-PIKE IL.
&&
WFO LSXHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 346 PM CDT MON AUG 17 2009 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-181215- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS- SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE- CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN- ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON- ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS- 346 PM CDT MON AUG 17 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TONIGHT THUNDERSTORMS ARE LIKELY ACROSS PARTS OF SOUTHEAST MISSOURI AND SOUTH CENTRAL ILLINOIS THIS EVENING. ISOLATED SEVERE STORMS ARE POSSIBLE...WITH THE PRIMARY THREAT BEING DAMAGING WIND GUSTS IN EXCESS OF 60 MPH. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE IN THIS SAME AREA. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE THREAT FOR THUNDERSTORMS WILL CONTINUE UNTIL THURSDAY NIGHT AS A FRONT LINGERS ACROSS THE AREA. A FEW OF THE STORMS DURING THIS PERIOD COULD BE SEVERE...WITH THE PRIMARY THREATS BEING LARGE HAIL AND DAMAGING WIND GUSTS. SOME OF THE STORMS COULD ALSO PRODUCE LOCALLY HEAVY DOWNPOURS THE NEXT FEW DAYS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THROUGH EARLY EVENING. && FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1 BRITT
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 1255 PM CDT MON AUG 17 2009 MOZ035-036-171830- PIKE MO-RALLS MO- 1255 PM CDT MON AUG 17 2009 ...SIGNIFICANT WEATHER ADVISORY FOR RALLS AND NORTHWESTERN PIKE COUNTIES IN NORTHEAST MISSOURI UNTIL 130 PM CDT... AT 1254 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR CENTER...OR 12 MILES SOUTHEAST OF MONROE CITY...MOVING EAST AT 35 MPH. WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH EXTREMELY HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... CENTER... SPAULDING... RENSSELAER... NEW LONDON... FRANKFORD... ILASCO... SAVERTON... ASHBURN... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TRUETT
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 125 PM CDT MON AUG 17 2009 ILZ095-097-171915- ADAMS IL-PIKE IL- 125 PM CDT MON AUG 17 2009 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ADAMS AND NORTHWESTERN PIKE COUNTIES IN WEST CENTRAL ILLINOIS UNTIL 215 PM CDT... AT 124 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES SOUTHEAST OF HANNIBAL...MOVING NORTHEAST AT 30 MPH. WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... BARRY... BEVERLY... SEEHORN... HULL... KINDERHOOK... PLAINVILLE... NEW CANTON... RICHFIELD... KINGSTON... BAYLIS... NEW SALEM... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TRUETT
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
200 PM CDT MON AUG 17 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0158 PM FLASH FLOOD 1 S RENSSELAER 39.66N 91.55W
08/17/2009 RALLS MO TRAINED SPOTTER
SIX INCHES OF WATER ON SOME SPOTS ON HIGHWAY H BETWEEN
HIGHWAY 36 AND THE SOUTH SIDE OF RENSSELAER.
&&
EVENT NUMBER LSX0900082
BRITTSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 214 PM CDT MON AUG 17 2009 MOZ052-060-061-172000- LINCOLN MO-ST. CHARLES MO-WARREN MO- 214 PM CDT MON AUG 17 2009 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LINCOLN...EASTERN WARREN AND NORTHWESTERN ST. CHARLES COUNTIES UNTIL 300 PM CDT... AT 211 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR TRUESDALE...OR 5 MILES SOUTHEAST OF WARRENTON...MOVING NORTHEAST AT 25 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... WRIGHT CITY... WENTZVILLE... TROY... LAKE ST. LOUIS... ST. PAUL... MOSCOW MILLS... FORISTELL... FLINT HILL... OLD MONROE... TILLY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
227 PM CDT MON AUG 17 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0220 PM TSTM WND GST 3 S FULTON 38.81N 91.95W
08/17/2009 M53 MPH CALLAWAY MO TRAINED SPOTTER
&&
EVENT NUMBER LSX0900083
DYEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
408 PM CDT MON AUG 17 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0400 PM FUNNEL CLOUD DELHI 39.05N 90.25W
08/17/2009 JERSEY IL LAW ENFORCEMENT
REPORT FROM THE PUBLIC TO THE JERSEYVILLE SHERIFF
DEPARTMENT.
&&
EVENT NUMBER LSX0900084
DYEThe St Louis radar (KLSX), 50 km away, was scanning. The volume nearest the first event began at 21:11 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2009Every state in 2009This day in weather historyWarnings in Illinois, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 188808.